Iowa, 2017

Extreme Cold in Iowa, December 30 to 31, 2017

December 30 to 31, 2017 · NWS FSD · 11 events in 11 counties and zones

Following the snowfall on December 29, and an additional dusting to inch of snowfall late on the evening of December 30 and early on December 31, a brutally cold arctic high settled across the area through New Year's Day. Blustery northwest winds from 15 to 25 mph with gusts over 30 mph continued through midday on December 30th across northwest Iowa.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Following the snowfall on December 29, and an additional dusting to inch of snowfall late on the evening of December 30 and early on December 31, a brutally cold arctic high settled across the area through New Year's Day. Blustery northwest winds from 15 to 25 mph with gusts over 30 mph continued through midday on December 30th across northwest Iowa. Winds diminished to 5 to 15 mph by later on the 30th through New Year's Eve, but was met by temperatures diving into the teens and 20's below zero. Many locations were below zero for 60 hours or longer. The extreme cold and wind chill continued into January 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 30, 5:35 AM CST, 25 minutes earlier.

Area forecast discussion, Dec 30, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
535 AM CST Sat Dec 30 2017

.SHORT TERM...(Today and Tonight)
Issued at 315 AM CST Sat Dec 30 2017

Two concerns in the short term forecast: another round of snow
Saturday along with the dangerously cold temperatures throughout the
short term periods. 700mb front sets up across our southern zones
along the Missouri River early this morning but low level moisture,
decreased by the disturbance that led to our snow on Friday, will
limit morning snow to mainly flurries. Later on Saturday, a
shortwave will approach from the west and lead to a large area of
light snow. Snow ratios will once again be high given the deep layer
of cold temperatures. Without the lower amount of overall moisture
for the atmosphere to work with as compared to yesterday, snowfall
amounts will be lower, with up to around 1 to 3 inches expected.

Without a vigorous pressure gradient or strong CAA aloft following
the shortwave, not expecting winds to get out of hand Saturday
night. Nevertheless, with 925mb temperatures as low as -25C,
expecting surface temperatures to dip into the double digits below
zero. This, combined with the light breeze, will lead to conditions
that warrant extension of our wind chill advisory through the day
Saturday, with a long term wind chill warning beginning Saturday
night.

.LONG TERM...(Sunday through Friday)
Issued at 315 AM CST Sat Dec 30 2017

The dangerous cold continues into the first several long term
periods. With high pressure building in over the central Dakotas,
New Year's Eve night looks to be the coldest night in some time,
with lows in the -20s and, despite the light winds, wind chills
below -40. The wind chill warning that begins Saturday night will
continue through midday Monday. We do spend a few hours outside of
warning criteria Sunday afternoon, but no sense flip flopping
headlines to an advisory and back to a warning on account of a few
degrees for a couple hours.

Daytime highs look to finally recover to back above zero
starting on Tuesday, where highs will reach up into the double
digits. This day could feature some decent mixing and might
overachieve in terms of high temperatures. But, with plenty of snow
cover, am hesitant to raise highs on account of mixing. Thanks to
another cold frontal passage Tuesday night, this will likely be the
warmest day of the extended forecast, with most days stuck in the
single digits and dipping back below zero at night. This frontal
passage looks to be free of new snowfall, as a wave focused over the
Front Range will swing south through the southern Plains earlier on
Tuesday and cut the region off from moisture needed for snowfall. A
decent pressure gradient and cold advection aloft following the
frontal passage could lead to some breezy winds Tuesday into Tuesday
night. Have tweaked winds above consensus blend accordingly and
these may likely not be high enough.

Next period to watch in the extended will be Thursday into Friday,
as a disturbance in the northwest flow aloft will impact the CWA. At
this time, moisture appears to a major limiting factor with this
system and only scant chances for precipitation are warranted.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 528 AM CST Sat Dec 30 2017

Potentially messy morning from an aviation standpoint.
Observations and model soundings suggest there are some clouds
around 1000 to 2000 feet hanging around out there, but are not
constituting a ceiling at any location. Current thinking is that
this will continue until the next round of snow approaches late
this afternoon. IFR visibilities are expected at all sites for a
few hours this afternoon and evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning from midnight tonight to noon CST Monday for
     SDZ038>040-050-052>071.

     Wind Chill Advisory until midnight CST tonight for SDZ050-052-
     053-057>071.

     Wind Chill Warning until noon CST today for SDZ038>040-054>056.

     Wind Chill Advisory from noon today to midnight CST tonight for
     SDZ038>040-054>056.

MN...Wind Chill Warning from midnight tonight to noon CST Monday for
     MNZ071-072-080-081-089-090-097-098.

     Wind Chill Warning until noon CST today for MNZ071-072-080-081-
     089-090-097-098.

     Wind Chill Advisory from noon today to midnight CST tonight for
     MNZ071-072-080-081-089-090-097-098.

IA...Wind Chill Warning from midnight tonight to noon CST Monday for
     IAZ001>003-012>014-020>022-031-032.

     Wind Chill Advisory until midnight CST tonight for IAZ001-012-
     013-020-021-031-032.

     Wind Chill Warning until noon CST today for IAZ002-003-014-022.

     Wind Chill Advisory from noon today to midnight CST tonight for
     IAZ002-003-014-022.

NE...Wind Chill Warning from midnight tonight to noon CST Monday for
     NEZ013-014.

     Wind Chill Advisory until midnight CST tonight for NEZ013-014.

&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Ferguson
Hazardous weather outlook, Dec 29, 4:48 PM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
448 PM CST Fri Dec 29 2017

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
054>056-302300-
Osceola-Dickinson-Clay IA-Buena Vista-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
448 PM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Tonight

Dangerous cold will move in tonight, with wind chills ranging
from -30 to -40.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -20 to -45 with the coldest wind
chills expected Saturday night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071-
302300-
Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
448 PM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Dangerous cold will move in tonight, with wind chills ranging
from -20 to -35.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -20 to -45 with the coldest wind
chills expected Saturday night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 30, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             4 WNW ROWENA            43.54N 96.62W
12/29/2017  E3.5 INCH        MINNEHAHA          SD   NWS EMPLOYEE

&&

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Dickinson

When
December 30, 6:00 AM CST to December 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -35 to -50 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. The minimum temperatures for the COOP station 4 miles northwest of Milford of -22 and -25 on December 30th and 31st, respectively, were record low minimums for each date.

Extreme Cold/Wind Chill, Osceola

When
December 30, 6:00 AM CST to December 31, 11:59 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. Sibley plunged to a low of -20 on December 31st.

Extreme Cold/Wind Chill, O'Brien

When
December 31, 6:00 AM CST to 11:59 PM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -25 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -43 occurred around 2355CST on December 31 at Sheldon.

Extreme Cold/Wind Chill, Clay

When
December 31, 6:00 AM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -35 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -43 occurred around 2355CST on December 31 at Spencer. The high of -9 at Spencer on December 31st was also a record low maximum for the date.

Extreme Cold/Wind Chill, Lyon

When
December 31, 6:00 AM CST to 11:59 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -25 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. The minimum temperature reached -19 at Rock Rapids on December 31st.

Extreme Cold/Wind Chill, Buena Vista

When
December 31, 7:00 AM CST to 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts over 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -35 to -50 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -40 occurred around 2115CST on December 31 near Storm Lake. A record low maximum temperature of -9F occurred on the 31st four miles east of Sioux Rapids.

Extreme Cold/Wind Chill, Cherokee

When
December 31, 7:00 AM CST to 11:59 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts over 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -25 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -35 occurred around 0735CST on December 31 near Cherokee.

Extreme Cold/Wind Chill, Ida

When
December 31, 7:00 AM CST to 11:59 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts over 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -25 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A record low minimum temperature of -23 occurred on December 31 at Holstein.

Extreme Cold/Wind Chill, Sioux

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 10 to 15 mph, bitterly cold wind chills of -25 to -45 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -42 occurred around 2110CST on December 31 at Orange City.

Extreme Cold/Wind Chill, Plymouth

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Plymouth forecast zone
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 5 to 15 mph, bitterly cold wind chills of -25 to -40 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -37 occurred around 2235CST on December 31 at Le Mars.

Extreme Cold/Wind Chill, Woodbury

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Woodbury forecast zone
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Even though winds were 15 to 25 mph with gusts to around 30 mph early on December 30 and then decreased to 5 to 15 mph, bitterly cold wind chills of -20 to -40 prevailed over much the two day period as temperatures plummeted to the teens and 20's below zero. A coldest wind chill of -39 occurred at 2352CST on December 31 at Sioux City. A record low minimum temperature of -24 was established at Sioux Gateway Airport on December 31.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732114, 732116, 732108, 732111, 732120, 732089, 732098, 732101, 732123, 732126, 732128.